Jump to content
CrazyBoards.org

Cymbalta Help/Advice


Recommended Posts

I've been taking Cymbalta (60mg) for just over two months now to help alleviate symptoms of what one doctor said were signs of clinical depression. There were also episodes of derpersonalization which would always manifest the morning after a drinking bout - it made me more and more anxious, leading me to question the very fabric of existence thus worrying myself to ridiculous heights. I look back on that depressive slump as a result of a no prospects, alcohol-fuelled existence; since my situation has bettered itself and I'm not drinking anymore I've decided to begin tapering off Cymbalta. Admittedly, it has helped me greatly (along with the refusal to touch a drop of liquor recently) and I haven't experienced any blood-curdling side effects as of yet. I've talked this over with my doc, informing him that I feel a lot better and I'm ready to try life without this medication.

I know the amount of people who have found solace in medication is endless, but I, personally, find the concept of such medication more depressing than the initial depression. It upsets me and I generally tend to view it as a weakness from within myself that can be overcome with some hard work. I don't want to have to take a pill every single day and be strung along by the contents of a capsule. I've consulted my doctor/psych etc. and he recommended that once I've finished with my 60mg dose (which is today) I should begin taking the 30mg dose (which is tomorrow). Once the 30mg has reached its end he says I should stop and just ride out a few days of nausea and horrible feelings. I'd just like to know if anyone has any advice to give me for this tapering off process - I've read extremely disturbing things about the withdrawal effects of this drug and I'm surprised some of these victims haven't rallied together and blown up the company's HQ. Initially, these horror stories really upset me and worried me to death, but now I'm more relaxed and realise this sort of thing effects different people in a different manner, so I'm ready to give it a try. Also, is there any supplement I can take (vitamins, minerals, fish oil, etc.) that'll help me through the withdrawal/tapering off process? Ay further advice, warnings, comments, etc. will all be greatly appreciated.

I'll let you all know how this tapering off develops within the next couple of days - hopefully it won't be a snapshot of Hellish despair.

Link to comment
Share on other sites

The thing that makes discontinuing the newer SSRI's like Cymbalta & Lexapro so difficult is that they have much shorter half lives than older SSRI's such as Prozac. Some people have found it helpful to take as little as a single small dose of prozac when d/c'ing something like Cymbalta, once upon a time I knew more about why this worked, but it's been awhile since I took any SSRI's. I do know that I did this when I was quitting Cymbalta, and that it made it a whole lot easier than it had been to quit lexapro, a year or so before that.

I also want to reccomend that you consider an in between approach, of doing some of the hard work you recognize is necessary to overcoming your depression while you're still taking cymbalta. A lot of people find that AD's help them get to a place where they're stable enough to do that kind of work on themselves, and that it makes more sense to stay on the meds while they're working through their issues, rather than go off them too soon, and risk falling back into another depression. Just a little unasked for advice...

Link to comment
Share on other sites

Is this your first episode of depression? If it is, you could stay on it for as long as your doctor recommends (which I'm guessing would be a year at the absolute most), then wean off. If you treat the first episode thoroughly, your chances of it ever coming back is 50% or less. After a few episodes the chances of having another major episode are 100%. Trust me, you DO NOT want to get to this place. Stay on it for a while, it's not a big deal.

Depression is not a defect of character. MAYBE it can be overcome with hard work, depending on what you mean by that and how serious your condition is. Forgive me for saying this, but your attitudes toward depression and medication are ones that probably most of us had for a while, until we started having more episodes with shorter and shorter "normal" times in between, with more severe symptoms with every new episode. We now sorely regret these attitudes, because the longer you leave it untreated, the more it mutates into a nasty beast that is very difficult to overcome. I have no idea how severe your depression was and how much of it is biologically influenced, but if it was severe then I would seriously think about whether you want to risk feeling that way again, because two months of antidepressants with no therapy isn't going to do shit in preventing future episodes.

Link to comment
Share on other sites

  • 4 weeks later...

The withdrawal effects are shitty, yah, but i've never understood why people make such a big deal of them (effexor was probably the worst for me in this area). The way I see it if you cant deal with some f'ed up moods and symptoms for just a few days how the hell have you managed to survive thus far if you've experienced the endless black pit of severe depression before for years, if not your entire life? I laugh in the face of 'withdrawal effects'.

Sorry for that cynicism.

Also, I really hope you are able to conquer your depression without the help of meds, however I think it is pretty much a universal step for people with depression to say 'meds are bad, i just needed a break and im better now' (or some variation of that theme) and stop their med and realize that their issue really is chemical in nature. Some morons even act like the med made them 'permanently depressed' when they stop the med and their brain chemistry goes back to its 'natural' whale shit at the bottom of the ocean state. Anyway, im just rambling off the cynicism tonight, sorry. Im going to bed.

Lower your dosage as slowly as possible for the fewest effects. Or be like me: just say hoo-rah, welcome the pain, and just get it over with.

Good luck. ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...